Aa
A
A
Close
Avatar universal
Breaking off of Unisom. Please advise....
I am not sure if this post belongs in this forum. I consider myself addicted to Unisom. I started using Unisom about 5 years ago to help with issues feeling rested while working night shift. Well recently (the last 1 -2 years) I began to take the Unisom regularly for both the way it made me fell before and after sleep. I have been taking pills every other day or so and sometimes 5-7 pills at a time. I want to, and can stop taking the pills accept for one problem. When I try to go "cold turkey" I experience this light nagging pain around the eyebrows and the biggie...I  become very nauseated for several days and end up having to go back to the pill for relief. I know I will have to see a doctor, but can anyone advise on what to do to get relief and what I am facing here?
Cancel
15 Answers
Page 1 of 1
801188 tn?1241651226
What type of unisom were you taking - what active ingredient did it contain?
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Submit Comment
Avatar universal
Haven't seen this posted before. Sorry you are going thru this. I believe ur best bet is to seek medical attention from a physician for this as again we have not seen this addiction much. Maybe someone can come along to help with this and give u more info. Welcome to the forum. Please be sure to get back to us to let us know how u r doing and perhaps you can educate the memebers to gain some understanding of what is going on. Keep posting.


ProdigalGirl
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Submit Comment
801188 tn?1241651226
we don't even know which drug this is yet - unisom can be one of two. either way it's a sedating anti-histamine which in theory is not addictive but theory and practice are sometimes different. Certainly you can be psychologically addicted to anything and since you've maybe been taking more than you probably should have, maybe it starts it become like trying to get off other sedatives? And maybe the nausea/pain is about anxiety?

All speculation of course. Perhaps your doctor might be able to give more reliable advice. I hope so, let us know how you get on.
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Submit Comment
Avatar universal
Hi

I have been taking Unisom for years now and again. However, I started taking it all the time after some stress ( I took it 2 years solid). I started to get dizzy and then panic attacks, I though Unisom was causing it so I came off it with Valerian (a herb, really works). I slept okay but got very depressed, weird thoughts, awful feelings.The doctor put me on Lexapro (a week) which makes you very hyper so I took the Unisom for 2 nights as could not sleep. Today I feel kinda like my old self mellow, content I wonder if it was the Unisom withdrawal that sent me cuckoo. Am getting off the Lexapro as makes me too hyper and don't want to get back on Unisom again. Interested to hear your thoughts.
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Submit Comment
Avatar universal
I've been taking Unisom for 2 years now and take 6 pills every night. I stopped taking them 2 nights ago and have had nausea and sometimes light confusion. I'm a Soldier in the Army and had a very stressful situation 2 years ago that caused me to not sleep endlessly for weeks, so I resorted to Unisom and then got addicted to it. My sleep has been dependant on this drug. I've gained weight over the last 2 years assuming that Unisom slows down not only the brain function, but ones heart rate as well, thus slowing down your metabolism. Since quitting 2 days ago, it's been nothing but extreme sick feelings just for periods of minutes, feeling great, then going to instant nausea out of no where. It's a challenge, and I came here to see if anybody has had the same problem. I can see I'm not alone, but yes, here we are!


-Mark-
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Submit Comment
1349329 tn?1276988802
Wow, I never heard of Unisom addiction.  I didn't even know they still made it.  Another med for me to stay away from now.

I'm sorry to hear of your problem, and I hope you can find help and relief.
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Submit Comment
1349329 tn?1276988802
Well, I looked it up on the internet and depending on the type of Unisom depends on the ingredient.  The SleepGel, and the SleepMelt Tablet both contain "diphenhydramine HCl" the same ingredient as in Benadryl.

The Unisom Sleep Tab has "25 mg of doxylamine succinate."  For whatever that information is worth.
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Submit Comment
Avatar universal
I am completely addicted to unisom.  If I don't take it by 4pm the next day I become very ill.  Start to throw up repeatedly until I am finally able to go to bed that night and take some more.  Usually feel back to normal by morning but that is if I take some that night before going to bed.  It is awful.   Been taking it for 3 years now.  3 pills every night.  :(  
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Submit Comment
1801781 tn?1461633069
This is an old thread.  Go up to the top and click on the orange ask a question button....copy and paste your comment.  That will start a new thread and you won't be missed!  That way you will get the support you need!
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Submit Comment
Avatar universal
I've been taking Unisom since November 1st. Since I hate relying on a "drug," I stopped abruptly on Sunday night.  Yesterday and today, I feel nauseous, shaky, and weak.  This happened once before after I had been "on" it for a long period. I love the way it helps me sleep through the nite, but as I said, I hate relying on a drug for sleep. I found that the "withdrawal" symptoms last only a few days. But I wasn't taking as high a dose as you. I was taking 1/2 a pill.
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Submit Comment
Avatar universal
This thread is quite old so no one may even read this. I have been taking unisom or the generic for 10 years off and on. Lately it was 4-12 pills a night. Tonight is day 2 without it and I feel very sick.  It feels very similar to an opiate withdrawal.  My bones ache and I feel feverish. I haven't had an appetite at all. Someone gave me seroquel and not even 300 mgs of that makes me sleep. I wake up just about every hour feeling like I have the flu. I also gained weight since taking it. I am just doing my best knowing that eventually this will pass.
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Submit Comment
Avatar universal
I have been taking unison for 27 years..I have never allowed myself to take more than two a night to go to sleep!  I am now detoxing from tramadol and the unison...it is absolute hell, the withdrawal of the two things at same time was too much...I went back to slowly taper off...Do not try cold turkey...I thought I was dying it was horrible...the restless legs alone was enough but I had dry heaves, diarrhea, shaking, cold sweats, panic attack, and very bad headache!  My husband thought I was going to have a seizure..so did I.
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Submit Comment
Avatar universal
Mark I am feeling the same way.  I assume Unisom was safe and nonaddictive but then why these terrible withdrawal  side effects.  I'm going to call my doctor but hope I can just struggle through.
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Submit Comment
Avatar universal
I've been taking Unisom (brand name and generic brands) for probably about 6 years.  I'm 29.  I have been taking in excess of 10 gel caps per night!  Bad, I know.  Last night, I only had three gel caps left and about a half of a big bottle of NyQuil, so I took the three pills and HALF of the half bottle of NyQuil.  It did work to make me knock out, but then I wake up only ONE hour later in serious confusion.  WTH!  Me being a single mother of two young boys (4&11), I've been trying to kick this Unisom crap for a few years because I know it cannot be good for me.  I'm honestly just sick of not being the best mom I can be because of this.  I'm so tired all the time!!!
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Submit Comment
Avatar universal
I am having the issues I took my last dose last night and now I am feeling very sick It kinda feels like opiate withdraw I just got of opiates about one month ago could the unisom have prolonged my opiate withdraw because I didn't get to sick like I normally did when I was coming off the first time I tried coming off I got really sick but I haven't got that sick like I normally did . I would really appreciate if someone could give me some advice I really don't want to start taking opiates again thank u I really want to stay clean.  
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Submit Comment
Your Answer
Avatar universal
Answer
Know how to answer? Tap here to leave your answer...
Answer
Submit Answer
A
A
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
Addiction: Substance Abuse Community Resources
RSS Expert Activity
233488 tn?1310696703
Blank
Marathon Running Done Over Many Yea...
05/15 by John C Hagan III, MD, FACS, FAAOBlank
233488 tn?1310696703
Blank
New Article on Multifocal IOL vs &q...
05/15 by John C Hagan III, MD, FACS, FAAOBlank
748543 tn?1463449675
Blank
TMJ/TMJ The Connection Between Teet...
01/15 by Hamidreza Nassery , DMD, FICOI, FAGD, FICCMOBlank
Top Addiction Answerers
495284 tn?1333897642
Blank
City of Dominatrix, MN
406584 tn?1399591666
Blank
Avatar universal
Blank
phoenix, AZ
4522800 tn?1459192030
Blank
Avatar universal
Blank
los angeles, CA
3197167 tn?1348972206
Blank